Over a year ago, this blog published an article about the dangers of Stevens-Johnson syndrome, a serious condition that causes a dark red rash to appear on the skin. Health Canada, Canada’s counterpart to the United States’ Food and Drug Administration (FDA), recently sent an open letter to health care professionals warning them that a drug, marketed by Roche as Xeloda, may cause patients suffering from breast and colorectal cancer to develop Stevens-Johnson syndrome. Xeloda has been on the market since 1998, and is now available much more widely in a generic form.
Whereas, Health Canada has alerted doctors and pharmacists and is currently making alterations and revisions to Xeloda’s Product Monograph (a document detailing the applications and risks of various drugs), the Food and Drug Administration has yet to take action. This is despite a recent report by the Institute for Safe Medication Practices that claims Xeloda was linked to over 1,700 deaths in 2012. This same publication also suggests that drugmakers’ post-market reports to bodies like the FDA may be misleading: often when describing a patient outcome, manufacturers will write, simply, “death.” This does not adequately explain whether a patient’s death was caused by an existing illness or complications from the pharmaceutical he/she was taking. This same report asserts that out of over 2,200 reports of death or injury relating to Xeloda, nearly 1,500 lacked necessary informative details.
Stevens-Johnson syndrome has been known to result from drug allergies. Medications known to trigger such reactions are anti-gout treatments, nonsteroidal anti-inflammatory drugs (NSAIDs) often used to treat pain, penicillin, anticonvulsant drugs used to treat seizures, and mood stabilizers. Xeloda is the second cancer drug (after Pfizer’s pancreatic, kidney, stomach, and bowel cancer treatment Sutent) to be identified by Health Canada as a potential cause of this dangerous skin condition. (It is also worth noting that the FDA has not taken any action on Sutent, either).
Health Canada writes in its letter to healthcare providers that “severe cutaneous reactions” like Stevens-Johnsion syndrome and its more severe form, toxic epidermal necrolysis (which occurs when a rash covers at least 30 percent of the body), “have been reported during treatment with Xeloda.” It goes on to explain that “some cases [had a] fatal outcome.” The healthcare body warns that use of the drug should cease immediately if any “signs or symptoms” of either SJS or TEN occur.
While external symptoms of SJS are painful, the rash may become infected and spread through the body to the gastrointestinal tract, the respiratory system, or mucous membranes on the face (nose, eyes or mouth). Elsewhere on their website, the Canadian organization explains that Stevens-Johnson syndrome “may progress to widespread blistering or peeling of the skin, blisters in the mouth, and ulcers in the eyes. The skin changes happen quickly and may follow fever, tiredness, headache and cough.”
The case of Xeloda raises still more questions about the FDA’s post-market oversight of pharmaceuticals, which depends upon drugmakers to accurately disclose the risks and side effects that accompany the use of their products. It may go without saying, but there is very little incentive for the pharmaceutical industry, whose profits depend upon selling drugs like Xeloda, to disclose fully the extent of harm its medications do to patients who are already suffering.
Our website, like many others, uses small files called cookies to help us customize your experience.
You can adjust all of your cookie settings by navigating the tabs on the left hand side.
If you decline, your information won’t be tracked when you visit this website. A single cookie will be used in your browser to remember your preference not to be tracked.
Strictly Necessary Cookie should be enabled at all times so that we can save your preferences for cookie settings.
If you disable this cookie, we will not be able to save your preferences. This means that every time you visit this website you will need to enable or disable cookies again.